Iowa, 2008

Flooding in Iowa, August 1 to 8, 2008

August 1 to 8, 2008 · NWS DMX · 2 events in 2 counties and zones

The very wet weather pattern that had been dominant over the state since April left Iowa in August. Only a very few locations recorded above normal rainfall during the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The very wet weather pattern that had been dominant over the state since April left Iowa in August. Only a very few locations recorded above normal rainfall during the month. Preliminary precipitation totals vary from 0.65 inches at Red Oak to 5.61 inches near Conesville in Muscatine County. This was the third driest August on record at Red Oak among 98 years of record (2003 with 0.48 inches and 1941 with 0.56 were drier). Flooding from the previous month continued into early August and water levels finally dropped below flood stage by the second week of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 31, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 31, 10:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1150 PM CDT THU JUL 31 2008

.UPDATED FOR THE 06Z AVIATION DISCUSSION...

.FORECAST UPDATE...
CONVECTIVE ACTIVITY HAVING A HARD TIME ALL EVENING SUSTAINING
ITSELF...WITH LITTLE CHANGES WITH THE ENHANCED LLJ. STILL A FEW
ISOLATED SHOWERS ACROSS EXTREME EAST CENTRAL CWA...WITH SLIGHTLY
STRONGER ACTIVITY TO THE EAST WHERE AIR ALOFT SLIGHTLY COOLER. 00Z
SOUNDING FROM OAX INDICATING LARGE CAPPING INVERSION...WITH A DECENT
EML ABOVE THE CAP. SCENARIO THAT IS EXPECTED TO PLAY OUT THE
REMAINDER OF THE NIGHT IS THAT MAY CONTINUE TO SEE A FEW ISOLATED
CELLS OVERNIGHT...BUT CAP WILL MAINTAIN ITS STRENGTH WITH LITTLE
ADDITIONAL DEVELOPMENT. WILL STILL HAVE TO MONITOR AS POSSIBILITY OF
THUNDER STILL POSSIBLE IF GET ENOUGH LIFT TO BREAK THROUGH THE CAP.
OTHERWISE DID INSERT SOME PATCHY FOG WORDING WITH ABUNDANT MOISTURE
AROUND...AND LIGHT WINDS EXPECTED. SLIGHTLY DRIER AIR MOVING SOUTH
OUT OF MINNESOTA THOUGH MAY PRECLUDE ANY FOG FORMATION.

.DISCUSSION...
CHALLENGING FORECAST FOR THIS ISSUANCE WITH NO SHORTAGE OF
BOUNDARIES OR MODEL SOLUTIONS.  IN THE SHORT TERM AND OF IMMEDIATE
CONCERN IS THE BOUNDARY LAID OUT BY THE MORNINGS DERECHO AND THE
QUASI STALLED FRONTAL BOUNDARY OVER NORTHERN IOWA/SOUTHERN
MINNESOTA. THERE IS ABUNDANT FORCING AND MUCAPE VALUES FORECAST TO
GO TO 4000+ J/KG ACROSS THE NORTH AND EAST TONIGHT.  SO FAR WAA
CREATING A FAIRLY STOUT CAP OVER THE CWA BUT THIS SHOULD WEAKEN AS A
MID LEVEL JET INCREASES AHEAD OF THE NEXT SHORTWAVE.  STORMS SHOULD
DEVELOP ACROSS NORTHERN IOWA/SOUTHERN MINNESOTA AND GIVEN AN
EFFECTIVE SHEAR OF 50-60KTS...IF/WHEN THEY GO THE STORMS SHOULD HAVE
NO PROBLEM PRODUCING DAMAGING WIND AND LARGE HAIL.  A FEW SUPERCELLS
WILL LIKELY DEVELOP CLOSER TO THE SURFACE BOUNDARY BUT WHETHER THAT
IS THE OUTFLOW BOUNDARY OR THE FRONTAL BOUNDARY REMAINS THE
QUESTION.  CURRENT THINKING IS THAT THE OUTFLOW BOUNDARY HAS MADE IT
INTO THE LESS FAVORABLE AIRMASS BUT RADAR IS SHOWING SOME SORT OF
DISCONTINUITY ALONG THE HIGHWAY 20 CORRIDOR AND BETWEEN HIGHWAY 20
AND THE SURFACE BOUNDARY IN SOUTHERN MN WILL BE THE MOST LIKELY
POINT OF INITIATION.  EXPECT ANOTHER MCS TO ROLL ACROSS
NORTHERN/EASTERN IOWA TONIGHT.

ON FRIDAY THROUGH THE WEEKEND THE UPPER RIDGE BUILDS INTO THE REGION
BUT HEIGHTS WILL BE HAMPERED FROM A LARGE LOW PRESSURE SYSTEM MOVING
ACROSS SOUTHERN CANADIAN PROVINCES.  THE RESULT WILL BE A MORE
WESTERLY FLOW ALOFT WHICH WILL ALLOW A SERIES OF SHORTWAVES TO RIDE
THE RIDGE WHILE THE AFOREMENTIONED SURFACE BOUNDARY MOVES LITTLE
THROUGH THIS PERIOD.  IOWA STAYS IN THE WARM SECTOR OF THE SURFACE
FEATURE BUT WITH THE FRONT HOVERING OVER NORTHERN IOWA AND THE
NUMEROUS PERTURBATIONS IN THE FLOW THERE SHOULD BE SEVERAL MCS TO
CONTEND WITH.  THE FEELING IS THAT WE WILL BE TOO CAPPED DURING THE
DAY BUT THE EVENING AND OVERNIGHT PERIODS SHOULD BE ACTIVE...MAINLY
ALONG AND NORTH OF HIGHWAY 20.  BY THE TUESDAY THROUGH THURSDAY
PERIOD A STRONGER SYSTEM IS FORECAST TO PUSH ACROSS IOWA AND THE GFS
AND EURO ARE IN PRETTY DECENT AGREEMENT ON THIS THOUGH THERE ARE THE
USUAL TIMING/PLACEMENT REFINEMENTS THAT WILL NEED TO BE WORKED OUT.
QPF VALUES IN THE 1 TO 4 INCH RANGE DURING THIS PERIOD SO LATER
PERIODS MAY NEED TO ADDRESS THIS...DEPENDING UPON WHERE PREVIOUS
CONVECTION GOES.  HOTTEST TEMPS FORECAST FOR THE WEEKEND SO WE MAY
NEED TO LOOK AT HEAT INDICES FOR ESPECIALLY SUNDAY.

&&

.AVIATION...01/06Z
TS THREAT HAS MAINLY ENDED WITH WARM LAYER ALOFT HOLDING MUCH OF THE
STORM DEVELOPMENT BACK. A FEW ISOLATED CELLS MAY MOVE THROUGH KOTM
IN THE NEXT HOUR OR TWO...BUT OTHERWISE DRY CONDITIONS ARE EXPECTED.
ABUNDANT MOISTURE AT THE SFC...MAY LEAD TO SOME FOG FORMATION
OVERNIGHT WITH LIGHT WINDS IN PLACE. HAVE TAKEN VSBYS DOWN TO MVFR
CONDITIONS...BUT WILL HAVE TO MONITOR DEVELOPMENT AS COULD SEE A FEW
HOURS TOWARD SUNRISE INTO THE IFR/LIFR CATEGORIES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MJA/FAB/KINNEY
AVIATION...MJA
LONG TERM...FAB
Hazardous weather outlook, Jul 31, 11:27 AM CST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1227 PM CDT THU JUL 31 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-011100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
1227 PM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...NORTH OF INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ADDITIONAL STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
NORTHERN IOWA...THEN SPREAD SOUTH INTO CENTRAL IOWA DURING THE
EARLY EVENING. SOME SEVERE STORMS ARE POSSIBLE...WITH THE MAIN
THREATS 70 MPH WINDS...QUARTER SIZED HAIL AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND THEN MONDAY THROUGH
WEDNESDAY. SEVERE WEATHER IS POSSIBLE WITH EACH OF THESE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THIS EVENING.

IAZ070>075-081>086-092>097-011100-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1227 PM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
IOWA...SOUTH OF INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED SEVERE STORM IS POSSIBLE THIS EVENING SOUTH OF THE
INTERSTATE 80 CORRIDOR WITH 60 MPH WINDS AND NICKEL SIZED HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT AND WEDNESDAY. A FEW
STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS THIS EVENING.

DONAVON/KINNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Lucas

When
August 1, 12:00 AM CST to 11:00 AM CST
Where
Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
Cause
Heavy Rain
Crop damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.969, -93.257

Flood, Wapello

When
August 1, 12:00 AM CST to August 8, 9:00 PM CST
Where
Wapello County, 3.11 mi S of Eddyville to 1.4 mi WSW of Eldon
Cause
Heavy Rain
Crop damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.125, -92.637

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125253, 125254.